Could the Medicine I Take for Lupus Affect My Eyes?

Could the Medicine I Take for Lupus Affect My Eyes?

I’m going to see a new doctor in a few days. This time, it’s for my eyes.

I wasn’t born with good eyes, and it’s just gotten worse over the years. I got my first pair of glasses when I was 10 years old. As a teenager, my vision started changing quickly and required a stronger prescription every nine months.

Things slowed down in my 20s. The time between new prescriptions stretched to two years. And that’s how it has stayed for a while.

Back when glasses were made of real glass, mine were so heavy that they left indentions on my nose that seemed to never go away. When they started making lenses from lightweight plastic, I was first in line to try them. It felt like a miracle to have something so light and still be able to see.

Next came high-index lenses, and my optometrist started specifying those for me. It was another miracle. I wanted to try contacts, but with severe astigmatism that wasn’t an option.

The Plaquenil I take for lupus has a small risk of causing hydroxychloroquine retinopathy, a condition that is also called bulls-eye maculopathy. This, plus the fact that my mother has macular degeneration, puts me in a high-risk category. My doctor is always careful to compare my current and past retina scans. So far, there haven’t been any changes. 

I am extremely satisfied with my eye doctor, but he is an optometrist and my neurologist wants me to see an ophthalmologist, a medical doctor. An ophthalmologist can perform surgery on your eyes if needed. Let’s hope it doesn’t come to that!

The neurologist is also trying to figure out why I have so many migraines. At times, I get one every day. I’m on my third preventive medication and my second rescue-type pill. The pain is not as intense as it was before I started these meds, but it’s still bad enough to disrupt my life.

Along with everything else, I’ve tried Botox. It worked great the first time, but the second round of shots didn’t seem to help at all. I’ve had multiple MRIs of my head, and now one of my neck. Nothing ever shows up that could be the culprit.

I’m to the point that I will try anything. My husband has even suggested ripping up all of the carpet in the house. That seems extreme, but it’s so old, there’s no telling what is hiding in there. If the ophthalmologist can’t find anything going on with my eyes that could be causing the migraines, it may be time to start looking at new flooring.

***

Note: Lupus News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Lupus News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to lupus.

Darla Gay Author
×
Darla Gay Author

One comment

  1. Chris says:

    Try to find out if your head and nasal passages are stuffy when you suffer a headache… it would more than likely be related to a food sensitivity. I assume you are not getting dizzy and a brain problem is at fault

Leave a Comment

Your email address will not be published. Required fields are marked *